Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 155, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 6:52 PM CDT for Davis County, Wapello County, Iowa. It was in force for 48 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2001, 6:52 PM CDT (23:52 UTC)
- Expired
- May 13, 2001, 7:40 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:58 PM CDT | Hail 1.25 | Ottumwa, IA | |
| May 13, 7:00 PM CDT | Hail 0.88 | Floris, IA | |
| May 13, 7:19 PM CDT | Hail 1.25 | Bloomfield, IA | |
| May 13, 7:21 PM CDT | Hail 1.75 | Bloomfield, IA | |
| May 13, 7:24 PM CDT | Hail 1.75 | Bloomfield, IA | |
| May 13, 7:38 PM CDT | Hail 1.75 | Bloomfield, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 132354 SVRDSM IAC051-179-140040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT SUN MAY 13 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIS COUNTY IN SOUTHEAST IOWA SOUTHERN WAPELLO COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF OTTUMWA * UNTIL 740 PM CDT * AT 648 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF BLOOMFIELD...OR ABOUT 14 MILES SOUTH OF OTTUMWA...MOVING SOUTHEAST AT 25 MPH. ANOTHER POTENTIALLY SEVERE THUNDERSTORM WAS LOCATED OVER WESTERN SECTIONS OF OTTUMWA. * THE SEVERE THUNDERSTORMS WILL BE... OVER OTTUWMA AND CARBON NOW IN RURAL SOUTHERN WAPELLO COUNTY THROUGH 720 PM HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF AN INCH AND WINDS IN EXCESS OF 58 MPH. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4104 9219 4104 9265 4071 92651 4060 9220 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:25 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 13, 2:25 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 PM CDT SUN MAY 13 2001 SHORT TERM... ELEVATED SUPERCELL EVENT CONTINUES WITH ENVIRONMENT MODIFIED TO A POINT WHERE WE ARE NOT NEEDING AS MUCH REFLECTIVITY CORE ALOFT FOR LARGE HAIL. CELLS SHOULD CONTINUE TO PUSH SLOWLY SE IN OUR CWA WITH BACKBUILDING SUBSIDING SOME IN DSM AREA. OUTFLOW HAS PUSHED SURFACE BOUNDARY TO A TQE-ICL LINE WITH QUITE A TEMP GRADIENT. RUC HAS GOOD HANDLE ON THIS. 850 MB QG FRONTOGENEIS AS INCREASED IN SD INTO NW IA LAST 3 HOURS WITH LLJ TO INCREASE THIS EVENING AGAIN FOR A NEAR REPEAT SCENARIO. QUESTION IS WILL SFC BASED CONVECTION FIRE ALONG OUTFLOW. VIS SAT SUGGEST THIS THREAT MINIMAL SO FAR WITH NO CU FIELD ALONG IT EXCEPT IN NW MO. ELEVATED CELL GENESIS REGION LIKELY TO BE IN NW IA OR SE SD DROPPING SE, PERHAPS A BIT FURTHER W THAN ETA/AVN SHOWS BASED ON OUTFLOW BOUNDARY. WILL STAY THE COURSE ON THIS, WITH LARGE HAIL WORDING IN THE ZONES. LOCAL HEAVY RAIN AS WELL. SOME ENHANCED CLOUDS IN WESTERN NEBRA MAY BE A SHORTWAVE TO HELP THINGS OUT. MOISTURE TRANSPORT AGAIN INCREASES OVERNIGHT WITH LLJ MAX. SHEAR PROFILE STILL AMPLE TO SUSTAIN ELEVATED SUPERCELLS. LONGER TERM... NOT MUCH TIME FOR LONGER RANGE, BUT QUICK LOOK THROUGH MODELS INDICATES CURRENT FORECAST IN GOOD SHAPE. LOOKS LIKE THE SURFACE WARM FRONT AIR SHOULD SURGE E OF OUR CWA BY 15-18Z, WITH STRONG CAP TAKING OVER. I ALSO DONT FORESEE SURFACE COLD FRONT MOVING INTO NORTHERN IA DURING THE DAY, OR EVEN MONDAY NIGHT FOR THAT MATTER. WILL KEEP LOW POP GOING THOUGH WITH ANOTHER RESURGENCE IN 850 MB MOISTURE TRANSPORT WITH AMPLE INSTABILITY. LLJ MAY PROVIDE SOME SPEED CONVERGENCE AND ANOTHER WEAK SHORTWAVE SHOWING UP OVER NEBRASKA MONDAY AFTERNOON THAT WILL MOVE INTO IA MONDAY NIGHT. THIS MAY BE JUST ENOUGH IN MAY. LITTLE CHANGE TO EXTENDED AT THIS TIME WITH WARMER AIR IN PLACE AND WEAK FORCING. .DSM...NONE KULA
In the hours before
Local storm report, May 13, 3:27 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM MARTENSDALE IA 1 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER.
1150 AM MARTENSDALE IA 1.75 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER.
1150 AM 2 N MARTENSDALE IA 1 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER.
1205 PM ST MARYS IA 1.75 INCH HAIL
05/13/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1211 PM GRAND RIVER IA 1.75 INCH HAIL
05/13/01 DECATUR REPORTED BY STORM
SPOTTER.
1230 PM MARTENSDALE IA FLOOD
05/13/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WATER OVER THE ROAD AT
HIGHWAY 28.
1230 PM DECATUR CITY IA 1 INCH HAIL
05/13/01 DECATUR REPORTED BY STORM
SPOTTER.
0110 PM 1 W NORWALK IA 1.75 INCH HAIL
05/13/01 WARREN REPORTED BY FIRE AND
RESCUE.
0112 PM CAMBRIDGE IA 1 INCH HAIL
05/13/01 STORY REPORTED BY MEDIA. KCCI
TV
0112 PM NORWALK IA 1 INCH HAIL
05/13/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0113 PM NORWALK IA 1 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER. ALSO 2.50 OF
RAIN.
0120 PM NORWALK IA 1.5 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER.
0124 PM INDIANOLA IA .88 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER.
0130 PM INDIANOLA IA 1 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER.
0201 PM HARTFORD IA .88 INCH HAIL
05/13/01 WARREN REPORTED BY STORM
SPOTTER.
0215 PM 4 S PLEASANTVILLE IA .75 INCH HAIL
05/13/01 MARION REPORTED BY STORM
SPOTTER.Special weather statement, May 13, 3:40 PM CDT, 3 hours 12 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN MAY 13 2001
...MORE LARGE HAIL PRODUCING THUNDERSTORMS POSSIBLE LATER TONIGHT
INTO MONDAY MORNING...
THUNDERSTORMS WILL CONTINUE TO DECREASE IN INTENSITY AND COVERAGE
LATE THIS AFTERNOON OVER SOUTHEAST IOWA. HOWEVER...REDEVELOPMENT OF
SCATTERED THUNDERSTORMS IS LIKELY TO OCCUR LATE THIS EVENING AND
PARTICULARLY AFTER MIDNIGHT FROM NORTHWEST AND NORTH CENTRAL IOWA
INTO CENTRAL AND SOUTH CENTRAL IOWA. A SIMILAR SITUATION TO THIS
MORNING AND AFTERNOON'S THUNDERSTORMS EXISTS...WITH POTENTIALLY
STRONGER INSTABILITY AVAILABLE. HEATING AND DEEPENING MOISTURE OVER
NEBRASKA WILL FLOW INTO IOWA UP AND OVER A WARM FRONT SITTING IN
SOUTHWEST IOWA. PLENTY OF WIND SHEAR WILL EXIST TO ENABLE
THUNDERSTORMS TO BECOME SUPERCELLS WITH LARGE HAIL THE MAIN THREAT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ060>062-073>075-084>086-095>097-141100-
APPANOOSE-DAVIS-JASPER-LUCAS-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...DES MOINES...
GRINNELL...INDIANOLA...KNOXVILLE...NEWTON...OSKALOOSA...OTTUMWA AND
PELLA
340 PM CDT SUN MAY 13 2001
* EVENT TIMING... NOW THROUGH 6 PM...BUT MORE LIKELY AGAIN AFTER
MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ044-045-057>059-070>072-081>083-092>094-141100-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-
GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON...DENISON...
LAMONI AND PERRY
340 PM CDT SUN MAY 13 2001
* EVENT TIMING... 10 PM THROUGH 6 AM
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ004>007-015>017-023>028-033>039-046>050-141100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...IOWA FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY
AND WEBSTER CITY
340 PM CDT SUN MAY 13 2001
* EVENT TIMING... MIDNIGHT THROUGH 9 AM
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... MODERATE
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| May 13, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 30 min |
| May 13, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 7:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 28 min |
| May 13, 7:19 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 61 min |
| May 13, 7:48 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 42 min |
| May 13, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 43 min |
| May 13, 8:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 13, 8:42 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 28 min |
| May 13, 8:51 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 49 min |
| May 13, 9:05 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 9:12 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 38 min |
| May 13, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 31 min |
| May 13, 9:55 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 30 min |
| May 13, 10:13 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 42 min |
| May 13, 11:48 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 50 min |
| May 13, 12:51 PM CDT | Flash Flood Warning | DMX | Warren | 3 hr |
| May 13, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 1:15 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| May 13, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| May 13, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.